It is estimated that 0.3% to 0.9% of the world’s population (age 15 and older) identifies as transgender, for a total of about 25 million people. If the prevalence of epilepsy in this population is the same as the prevalence in the general population, we can assume that between 150,000 and 450,000 transgender people also have epilepsy.
A recent literature review1 highlights unique challenges faced by this group of people and is summarized here.
- “Gender affirming health care” involves hormonal and other treatments to match a person’s physical/physiological sex characteristics with their identified gender.
- Transmen (female-to-male transgender people) use testosterone and other treatments to suppress menstruation and decrease estrogen levels.
- Transwomen (male-to-female transgender people) use anti-androgen treatments to suppress testosterone production in addition to estrogen therapy.
- Many antiepileptic drugs (AEDs, also known as seizure medicines) have potential interactions with hormone treatments, so therapeutic adjustments may be necessary.
- Hormone treatments may impact seizure frequency.
- Cessation of menstruation in transmen may lead to improved seizure control if seizures had a catamenial pattern (associated with menstruation) prior to transition.
- Estrogen treatment may increase seizure frequency in transwomen, requiring AED adjustment.
- Transgender people have higher rates of depression and suicidal ideation than the general population, so antidepressant medications are often prescribed.
- Some antidepressant medications can make seizures more likely (i.e., bupropion).
- Interactions between some AEDs and antidepressant medications need to be considered.
- Transgender people have higher rates of HIV than the general population.
- Certain AEDs also decrease the levels of antiretroviral medications, making them less effective. These AEDs include carbamazepine, phenytoin, primidone, and phenobarbital.
- Some antiretroviral medications can decrease levels of lamotrigine, so monitoring of levels of that AED may be necessary.
1. Johnson, E. L. and Kaplan, P. W. (2017), Caring for transgender patients with epilepsy. Epilepsia. doi:10.1111/epi.13864